Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 263, NWS Des Moines, IA

September 8, 2005Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 8, 2005, 11:55 AM CDT for Story County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2005, 11:55 AM CDT (16:55 UTC)
Expired
Sep 8, 2005, 12:45 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Story County, IA

The radar

The Des Moines radar (KDMX), 53 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 9:40 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 081655
SVRDMX
IAC169-081745-
/O.NEW.KDMX.SV.W.0263.050908T1655Z-050908T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1155 AM CDT THU SEP 8 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STORY COUNTY IN CENTRAL IOWA.

* UNTIL 1245 PM CDT.

* AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF NEVADA...OR 38 MILES NORTH OF DES MOINES...AND MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MCCALLSBURG BY NOON CDT.
  NEAR ZEARING BY 1210 PM CDT.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

LAT...LON 4222 9349 4204 9347 4202 9325 4220 9324

$$

FORSTER
1 follow-up statement
000 
WWUS53 KDMX 081710
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1210 PM CDT THU SEP 8 2005

IAC169-081745-
/O.CON.KDMX.SV.W.0263.000000T0000Z-050908T1745Z/
STORY IA-
1210 PM CDT THU SEP 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN STORY
COUNTY UNTIL 1245 PM CDT...

AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
NORTHEAST OF NEVADA...OR 41 MILES NORTHEAST OF DES MOINES...AND
MOVING EAST AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN STORY COUNTY...INCLUDING THE LOCATION OF ZEARING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
THURSDAY AFTERNOON FOR WESTERN IOWA.

LAT...LON 4222 9349 4204 9347 4202 9325 4220 9324

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:45 AM CDT, 8 hours 10 minutes earlier.

Area forecast discussion, Sep 8, 3:45 AM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT THU SEP 8 2005

.DISCUSSION...
CONVECTIVE CHANCES TODAY THROUGH THIS EVENING ARE THE PRIMARY
FORECAST CONCERNS. A BROAD AREA OF CONVECTION CURRENTLY ONGOING
ACROSS EASTERN SOUTH DAKOTA AND SOUTHEAST NORTH DAKOTA. THIS
ACTIVITY IS IN ADVANCE OF A SHORT WAVE TROUGH NOW ENTERING THE
WESTERN DAKOTAS. OTHER WEAK CONVECTION BEGINNING TO DEVELOP OVER
SOUTHEAST NEBRASKA NEAR THE WARM FRONTAL POSITION AND IN AN AREA OF
ENHANCED ISENTROPIC LIFT ALONG THE 310K SFC. THE COMPLEX NOW
APPROACHING SIOUX FALLS HAS AN ASSOCIATED COLD POOL AND WOULD
SUGGEST THE MCS WOULD BEGIN TO FOLLOW THE CORFIDI VECTORS TO THE
SOUTH EAST AND INTO NW IA. LAST FEW VOLUME SCANS HAVE HINTED AT SOME
WEAKENING AS SUGGESTED BY LOWERING REFLECTIVITIES AND A MORE
EASTERLY MOVEMENT. STILL POSSIBLE THOUGH FOR ADDITIONAL STORMS TO
DEVELOP ON THE SOUTHERN FLANK AND WILL KEEP CHANCE POPS INTO CENTRAL
IA THIS MORNING.

WILL KEEP HIGHEST POPS ACROSS THE NORTH THIS MORNING WITH SMALLER
POPS TO THE SOUTH. POPS SOUTH SHOULD BE SUFFICIENT TO COVER ANY
SPILL OVER FROM NEBRASKA AND POTENTIAL SUDDEN DROP SOUTH OF MCS TO
THE NORTH. HAVE FOLLOWED THE 06Z NAM AND RUC13 WITH THE WARM FRONT
BECOMING ESTABLISHED ACROSS NORTH CENTRAL TO EAST CENTRAL IOWA. IF
CAN REALIZE SOME SUN IN THE VICINITY OF THE BOUNDARY...THEN SHOULD
HAVE RAPID DESTABILIZATION BY THE MIDDLE OF THE AFTERNOON AS THE
SHORT WAVE TROF APPROACHES. THIS SCENARIO WILL LEAD TO A FEW SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. OVERALL STORM
MODE WILL BE MULTICELLULAR HOWEVER 0-6KM BULK SHEAR AND EFFECTIVE
SHEAR GREATER THAN 40KTS WOULD SUGGEST SUPERCELLS WILL BE POSSIBLE.
WILL MENTION AN ISOLATED TORNADO AS WELL THOUGH OVERALL LCL LEVELS
ARE MARGINAL. STORMS WILL LINGER INTO THIS EVENING AS THE SFC AND
850MB WARM FRONT LIFT NORTHEAST. THE STRONG WARM AIR ADVECTION AT
850MB WILL CREATE STEEP LAPSE RATES THROUGH MIDNIGHT. HAVE ENDED
POPS BY 06Z BUT THE DAY SHIFT WILL NEED TO REEVALUATE.

THE WARM AIR RETURNS FOR FRIDAY AND SATURDAY WITH A STRONG SOUTHERLY
FLOW IN PLACE. 1000-850MB THICKNESSES ARE HIGHEST ON FRIDAY THEN
DROP SLIGHTLY ON SATURDAY AS THE UPPER LEVEL RIDGE SHIFTS TO THE
EAST. HAVE UPPER 80S TO LOWER 90S GOING FOR BOTH DAYS WITH NO
PRECIPITATION. NO CHANGES PLANNED BEYOND SATURDAY WITH NEXT CHANCE
FOR PRECIPITATION STILL APPEARING TO BE THE MIDDLE OF NEXT WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Sep 8, 5:09 AM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
509 AM CDT THU SEP 8 2005

IAZ004>007-015>017-023>028-033>039-046>050-062-091015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-POWESHIEK-
509 AM CDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND CENTRAL IOWA MAINLY ALONG AND NORTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT
EXPECT A COUPLE ROUNDS OF THUNDERSTORMS ACROSS THE AREA TODAY. A
FEW THUNDERSTORMS ARE EXPECTED TO DROP SOUTHEAST OUT OF SOUTH
DAKOTA THIS MORNING. AN ISOLATED SEVERE STORM OR TWO MAY BE
POSSIBLE WITH THIS ACTIVITY INCLUDING NICKEL SIZED HAIL AND 60 MPH
WINDS. A GREATER RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING WITH LARGE HAIL TO THE SIZE OF
GOLFBALLS...65 MPH WINDS AND AN ISOLATED TORNADO ALL POSSIBLE.
HEAVY RAINFALL IS ALSO POSSIBLE DURING THE PERIOD WITH AMOUNTS
RANGING FROM 1 TO 3 INCHES. NO HYDROLOGICAL PROBLEMS ARE
ANTICIPATED THOUGH DUE TO THE RECENT DRY PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY NIGHT
AND WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO
BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING THEN AGAIN BETWEEN
3 PM AND 8 PM.

IAZ044-045-057>061-070>075-081>086-092>097-091015-
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
509 AM CDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA SOUTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY HOWEVER A
WARM FRONT LIFTING NORTH INTO NORTHERN IOWA THIS AFTERNOON WILL
LIMIT OVERALL COVERAGE AND SEVERE POTENTIAL. AN ISOLATED SEVERE
STORM IS POSSIBLE LATE THIS MORNING AND INTO EARLY THIS AFTERNOON
WITH THE PRIMARY THREAT BEING NICKEL SIZED HAIL. THE FOCUS FOR
THUNDERSTORMS IS ANTICIPATED TO SHIFT INTO NORTHERN AND NORTHEASTERN
IOWA BY THE MID TO LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY NIGHT
AND WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO
BE MONITORED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DONAVON

In the hours before

Special weather statement, Sep 8, 9:43 AM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
943 AM CDT THU SEP 8 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
082100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-
CASS-CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-
GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-
MAHASKA-MARION-MARSHALL-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-
STORY-TAMA-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
943 AM CDT THU SEP 8 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
774 IN EFFECT UNTIL 4 PM CDT FOR THE FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 39 COUNTIES

IN CENTRAL IOWA

BOONE... DALLAS... GRUNDY...
HAMILTON... HARDIN... JASPER...
MARSHALL... POLK... POWESHIEK...
STORY... TAMA... WEBSTER...

IN NORTH CENTRAL IOWA

BUTLER... CERRO GORDO... FRANKLIN...
HANCOCK... HUMBOLDT... KOSSUTH...
WINNEBAGO... WORTH... WRIGHT...

IN NORTHEAST IOWA

BLACK HAWK... BREMER...

IN NORTHWEST IOWA

EMMET... PALO ALTO... POCAHONTAS...

IN SOUTH CENTRAL IOWA

MADISON... MAHASKA... MARION...
WARREN...

IN SOUTHWEST IOWA

ADAIR... CASS...

IN WEST CENTRAL IOWA

AUDUBON... CALHOUN... CARROLL...
CRAWFORD... GREENE... GUTHRIE...
SAC...

THIS INCLUDES THE CITIES OF...ADEL...ALGONA...AMES...ATLANTIC...
AUDUBON...BOONE...CARROLL...DENISON...DES MOINES...EAGLE GROVE...
EMMETSBURG...ESTHERVILLE...FOREST CITY...FORT DODGE...GARNER...
GREENFIELD...GRINNELL...GRUNDY CENTER...GUTHRIE CENTER...
HAMPTON...HUMBOLDT...INDIANOLA...IOWA FALLS...JEFFERSON...
KNOXVILLE...MARSHALLTOWN...MASON CITY...NEWTON...NORTHWOOD...
OSKALOOSA...PARKERSBURG...POCAHONTAS...ROCKWELL CITY...SAC CITY...
TAMA...WATERLOO...WAVERLY...WEBSTER CITY AND WINTERSET.
Local storm report, Sep 8, 10:41 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1041 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     TSTM WND GST     HAVELOCK                42.83N 94.70W
09/08/2005  60 MPH           POCAHONTAS         IA   TRAINED SPOTTER

&&

SEARCY
Local storm report, Sep 8, 11:28 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1128 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     5 SSE KNIERIM           42.38N 94.43W
09/08/2005                   CALHOUN            IA   TRAINED SPOTTER

            LARGE TREES DOWN

&&

DEROY
Local storm report, Sep 8, 11:31 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1131 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     TSTM WND GST     FARNHAMVILLE            42.28N 94.42W
09/08/2005  62 MPH           CALHOUN            IA   MESONET

&&

DEROY
Local storm report, Sep 8, 11:44 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1144 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     5 N ROCKWELL CITY       42.47N 94.63W
09/08/2005                   CALHOUN            IA   LAW ENFORCEMENT

            MULTIPLE LARGE TREES DOWN

&&

DEROY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:14 AM CDTSevere Thunderstorm WarningDMXEmmet46 min
Sep 8, 10:35 AM CDTSevere Thunderstorm WarningDMXPocahontas40 min
Sep 8, 10:50 AM CDTSevere Thunderstorm WarningDMXHumboldt40 min
Sep 8, 11:23 AM CDTSevere Thunderstorm WarningDMXWebster52 min
Sep 8, 11:29 AM CDTSevere Thunderstorm WarningDMXWebster46 min
Sep 8, 11:39 AM CDTSevere Thunderstorm WarningDMXHamilton, Wright45 min
Sep 8, 11:42 AM CDTSevere Thunderstorm WarningDMXGreene48 min
Sep 8, 11:52 AM CDTSevere Thunderstorm WarningDMXBoone38 min
Sep 8, 12:13 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin33 min
Sep 8, 12:29 PM CDTSevere Thunderstorm WarningDMXBoone30 min
Sep 8, 12:33 PM CDTSevere Thunderstorm WarningDMXPolk, Story50 min
Sep 8, 12:34 PM CDTSevere Thunderstorm WarningDMXDallas50 min
Sep 8, 12:41 PM CDTSevere Thunderstorm WarningDMXPolk49 min
Sep 8, 1:00 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall60 min
Sep 8, 1:11 PM CDTSevere Thunderstorm WarningDMXWarren49 min
Sep 8, 1:22 PM CDTSevere Thunderstorm WarningDMXMarion53 min
Sep 8, 1:29 PM CDTSevere Thunderstorm WarningDMXTama46 min
Sep 8, 1:39 PM CDTSevere Thunderstorm WarningDMXPoweshiek51 min
Sep 8, 2:07 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.